Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 42, NWS Des Moines, IA

April 9, 2017Cerro Gordo County, Hancock County, Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 9, 2017, 8:57 PM CDT for Cerro Gordo County, Hancock County, Worth County, Iowa. It was in force for 48 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2017, 8:57 PM CDT (01:57 UTC)
Expired
Apr 9, 2017, 9:45 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Cerro Gordo County, IA, Hancock County, IA, Worth County, IA

The radar

The La Crosse radar (KARX), 174 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 9:04 PM CDTHAIL 0.88Clear Lake, IAEMERGENCY MANAGER RELAYED A REPORT OF NICKEL SIZED HAIL IN CLEAR LAKE.
Apr 9, 9:04 PM CDTHAIL 1Clear Lake, IAEMERGENCY MANAGER RELAYED A REPORT OF NICKEL SIZED HAIL IN CLEAR LAKE.
Apr 9, 9:14 PM CDTHAIL 11 Nnw Clear Lake, IATRAINED SPOTTER REPORTED HAIL RANGING FROM DIME TO QUARTER IN SIZE.
Apr 9, 9:16 PM CDTHAIL 15 Ssw Ventura, IATRAINED SPOTTER REPORTED LOTS OF HAIL OVER THE LAST FEW MINUTES AND ONGOING UP TO QUARTERS IN SIZE.
Apr 9, 9:25 PM CDTHAIL 0.882 Se Northwood, IASPOTTER REPORTED DIME TO NICKEL SIZED HAIL.
Apr 9, 9:27 PM CDTHAIL 12 Ssw Manly, IAEMERGENCY MANAGER RELAYED REPORTS OF QUARTER SIZED HAIL JUST SOUTH OF MANLY ON HIGHWAY 65.
Apr 9, 9:35 PM CDTHAIL 12 N Plymouth, IALOCAL FIRE DEPARTMENT EMPLOYEE REPORTED UP TO QUARTER SIZED HAIL 2 N OF PLYMOUTH.
Apr 9, 9:40 PM CDTHAIL 1.5Grafton, IASTORM SPOTTER REPORTED MOSTLY QUARTER HAIL WITH A COUPLE OF STONES MEASURING UP TO AN INCH AND A HALF.
Apr 9, 9:40 PM CDTHAIL 1.75Grafton, IASPOTTER CALLED BACK AND HAD FOUND A COUPLE OF GOLFBALL SIZED HAIL STONES IN HIS YARD. ALSO POSTED ON SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
450 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

629 
WUUS53 KDMX 100157
SVRDMX
IAC033-081-195-100245-
/O.NEW.KDMX.SV.W.0042.170410T0157Z-170410T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
857 PM CDT SUN APR 9 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Eastern Worth County in north central Iowa...
  East central Hancock County in north central Iowa...
  Northwestern Cerro Gordo County in north central Iowa...

* Until 945 PM CDT.

* At 857 PM CDT, a severe thunderstorm was located near Garner,
  moving northeast at 50 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Mason City, Garner, Northwood, Manly, Mason City Municipal Airport,
  Clear Lake, Ventura, Plymouth, Fertile, Kensett, Grafton,
  Hanlontown, Carpenter, Bolan, McIntosh Woods State Park, Clear Lake
  State Park and Northwood Municipal.

This includes Interstate 35 between mile markers 189 and 207.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4349 9302 4327 9302 4295 9351 4307 9364
      4350 9316
TIME...MOT...LOC 0157Z 223DEG 45KT 4307 9351 

HAIL...1.25IN
WIND...<50MPH
 
$$

Boksa
4 follow-up statements
436 
WWUS53 KDMX 100215
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
915 PM CDT SUN APR 9 2017

IAC033-081-195-100245-
/O.CON.KDMX.SV.W.0042.000000T0000Z-170410T0245Z/
Worth IA-Hancock IA-Cerro Gordo IA-
915 PM CDT SUN APR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR EASTERN WORTH...EAST CENTRAL HANCOCK AND NORTHWESTERN CERRO GORDO
COUNTIES...

At 914 PM CDT, a severe thunderstorm was located near Mason City
Municipal Airport, or 7 miles northwest of Mason City, moving
northeast at 50 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. at 914pm a spotter reported quarter sized 
         hail 1 mile West of Clear Lake. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Mason City, Garner, Northwood, Manly, Mason City Municipal Airport,
Clear Lake, Ventura, Plymouth, Fertile, Kensett, Grafton, Hanlontown,
Carpenter, Bolan, McIntosh Woods State Park, Clear Lake State Park
and Northwood Municipal.

This includes Interstate 35 between mile markers 189 and 207.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4349 9302 4327 9302 4295 9351 4307 9364
      4350 9316
TIME...MOT...LOC 0214Z 223DEG 45KT 4323 9330 

HAIL...1.00IN
WIND...<50MPH
 
$$

Boksa
174 
WWUS53 KDMX 100223
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
923 PM CDT SUN APR 9 2017

IAC033-081-195-100245-
/O.CON.KDMX.SV.W.0042.000000T0000Z-170410T0245Z/
Worth IA-Hancock IA-Cerro Gordo IA-
923 PM CDT SUN APR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR EASTERN WORTH...NORTHEASTERN HANCOCK AND NORTHWESTERN CERRO GORDO
COUNTIES...

At 923 PM CDT, a severe thunderstorm was located near Manly, or near
Mason City, moving northeast at 50 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Mason City, Northwood, Manly, Mason City Municipal Airport, Clear
Lake, Ventura, Plymouth, Fertile, Kensett, Grafton, Hanlontown,
Carpenter, Bolan, McIntosh Woods State Park, Clear Lake State Park
and Northwood Municipal.

This includes Interstate 35 between mile markers 189 and 208.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4349 9302 4327 9302 4296 9349 4320 9350
      4350 9316
TIME...MOT...LOC 0223Z 223DEG 39KT 4323 9324 

HAIL...1.00IN
WIND...<50MPH
 
$$

Boksa
417 
WWUS53 KDMX 100241
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
941 PM CDT SUN APR 9 2017

IAC033-081-100249-
/O.CAN.KDMX.SV.W.0042.000000T0000Z-170410T0245Z/
Hancock IA-Cerro Gordo IA-
941 PM CDT SUN APR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK AND
NORTHWESTERN CERRO GORDO COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Iowa.

LAT...LON 4349 9302 4327 9302 4326 9304 4326 9312
      4330 9339 4350 9316
TIME...MOT...LOC 0239Z 231DEG 38KT 4334 9306 

$$

IAC195-100245-
/O.CON.KDMX.SV.W.0042.000000T0000Z-170410T0245Z/
Worth IA-
941 PM CDT SUN APR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR EASTERN WORTH COUNTY...

At 939 PM CDT, a severe thunderstorm was located 7 miles southwest of
St. Ansgar, or 10 miles southeast of Northwood, moving northeast at
45 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. at 938pm a spotter reported quarter hail 2 
         miles South of Manly which fell around 930 pm. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Northwood, Manly, Kensett, Grafton, Carpenter, Bolan and Northwood
Municipal.

This includes Interstate 35 between mile markers 205 and 208.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4349 9302 4327 9302 4326 9304 4326 9312
      4330 9339 4350 9316
TIME...MOT...LOC 0239Z 231DEG 38KT 4334 9306 

HAIL...1.00IN
WIND...<50MPH
 
$$

Boksa
638 
WWUS53 KDMX 100245
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
945 PM CDT SUN APR 9 2017

IAC195-100253-
/O.EXP.KDMX.SV.W.0042.000000T0000Z-170410T0245Z/
Worth IA-
945 PM CDT SUN APR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WORTH COUNTY WILL
EXPIRE AT 945 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However hail is 
possible with any thunderstorms moving through the area this evening.

A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines.

LAT...LON 4349 9302 4327 9302 4326 9304 4326 9312
      4330 9339 4350 9316
TIME...MOT...LOC 0243Z 223DEG 45KT 4336 9303 

$$

Boksa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:43 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 9, 6:43 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
643 PM CDT Sun Apr 9 2017

.SHORT TERM.../Tonight through Monday/
Issued at 320 PM CDT Sun Apr 9 2017

Not much change to the forecast in regards to thunderstorm potential
for this evening and tonight. Shortwave trough is evident on water
vapor over Wyoming and beginning to take on a negative tilt as it
pivots northeast. 20z mesoanalysis has the surface low
south/southeast of Sioux City near the NE/IA border with a warm
front stretching through northwest Iowa and into southern
Minnesota, a dry line southward into central Kansas, and cold
front trailing behind through southeast Nebraska and into
northwest Kansas. Southerly flow to the south of the warm front
continues to advect moist air northward, beneath a substantial EML
and strengthening mid-level cap. The best chances for any
convection this evening will be near along and north of the warm
front. The boundary should provide enough lift break the cap,
above which steep mid- level lapse rates of 8-9 C/km and effective
layer shear above 40 kts will be sufficient to support a risk for
large hail and strong wind gusts. The tornado threat has been
dwindling through the day as more hi-res model runs favor elevated
convective initiation on the northern side of the front. Any
tornado threat would need to be along or near the front this
evening, particularly in the area of the triple point in northwest
Iowa.

Further south through central and southern Iowa, it looks likely
that the atmosphere will remain capped with respect to surface based
convection until near or after dark when the dry line moves east
into the state and begins to be overtaken by the cold front. Another
burst of low level theta-e advection by means of a strengthening LLJ
will support MUCAPE of 1000-2000 J/KG into the overnight hours,
which will be readily available for any convection and support a
risk for large hail and damaging winds. Discrete/multi-cells are
possible initially, but mean flow parallel the the surface boundary
should favor linear storm modes.

Shortwave trough pushes east toward the Great Lakes region on
Monday. Modest pressure rises on the backside of the departing
surface low will favor breezy northwest winds and cooler
temperatures, especially in northwest Iowa where highs may be more
than 20 degrees cooler than today. A few showers are also possible
as moisture wraps around the northern side of the low. Previous
forecast with POPs generally along and north of Highway 20 still in
line with latest model guidance.

.LONG TERM.../Monday night through Sunday/
Issued at 320 PM CDT Sun Apr 9 2017

Upper level system impacting the region today will slowly meander
eastward cutting off across Iowa Monday and then pushing east into
Wisconsin Monday night. Expect some lingering low clouds and precip
chances across the north Monday evening, before rain moves out late
Monday night. High pressure builds into the region Tuesday with a
zonal flow pattern aloft. Shortwave energy moving eastward from the
Rockies Wednesday begins to dig a little across the central US with
southerly flow off the gulf picking up ahead of the upper level
wave. Could see a quick shot of showers/storms move through the
state later Wednesday into Wednesday night before the system drops
southeastward out of the region. Stronger trough to move ashore in
the Pacific NW late in the week. This system pushes eastward across
the Rockies and through the central US/Canada toward the weekend. A
warm front will lift northward ahead of this system, with precip
chances initially late Thursday into Friday. The cold front with the
system ejecting from the Rockies will sweep through Iowa later
Friday and stall out across the area into the weekend. GFS/EC differ
on the track of the system eastward from the Rockies with the GFS a
bit further north. Overall differences do not amount to much of a
difference for precip chances across the state at this time. As for
temperatures through the period appear to remain near or above the
seasonal averages.

&&

.AVIATION.../For the 00Z TAFS through 00Z Monday evening/
Issued at 643 PM CDT Sun Apr 9 2017

Trof axis will pass through Iowa tonight with surface winds
switching from the south southwest to the west northwest
overnight. Isolated to scattered storms will be possible late this
evening into the early morning hours before the threat subsides.
Ceilings may fall to MVFR in the north late tonight into Monday
morning in northern Iowa but should remain VFR in central and
southern Iowa. Only visibility restrictions will be with any
storms that pass through Iowa tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Martin
LONG TERM...Beerends
AVIATION...Cogil
Hazardous weather outlook, Apr 9, 3:56 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Des Moines IA
356 PM CDT Sun Apr 9 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-102100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
356 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are possible this evening into the
overnight hours tonight. The greatest severe threat will be west
of Interstate 35 with large hail and damaging winds the primary
concern. However, an isolated tornado or two cannot be completely
ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms are possible Wednesday into early
Thursday and again Friday afternoon into early Saturday. However,
the risk of severe weather appearing low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 8:30 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Wright45 min
Apr 9, 9:51 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth9 min
Apr 9, 10:18 PM CDTSpecial Weather StatementDMXCerro Gordo42 min
Apr 9, 10:25 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth23 min
Apr 9, 10:57 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor, Union48 min
Apr 9, 11:34 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Madison, Ringgold, Union, Warren29 min
Apr 10, 12:00 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Marion, Warren30 min
Apr 10, 12:22 AM CDTSevere Thunderstorm WarningDMXJasper, Lucas, Mahaska, Marion, Warren23 min
Apr 10, 12:43 AM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Poweshiek36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.